Alert archive / Utah / Fire Weather Watches in 2021

Fire Weather Watch 3, NWS Salt Lake City, UT

April 17, 20219 counties in Utah

NWS Salt Lake City, UT issued this fire weather watch at Apr 17, 2021, 3:16 AM MDT for 9 counties in Utah. It took effect at Apr 19, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 17, 2021, 3:16 AM MDT (09:16 UTC)
In effect from
Apr 19, 2021, 12:00 PM MDT
Expired
Apr 17, 2021, 2:49 PM MDT
In force
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Carbon County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 118 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.3 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS85 KSLC 170916
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
316 AM MDT Sat Apr 17 2021

UTZ489-494-495-497-498-171730-
/O.NEW.KSLC.FW.A.0003.210419T1800Z-210420T0300Z/
San Rafael Swell-Henry Mountains-Color Country West Desert-
Mojave Desert-Grand Staircase-
316 AM MDT Sat Apr 17 2021

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 489, 494, 495, 497, AND 498...

The National Weather Service in Salt Lake City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Monday afternoon through Monday evening.

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell, Fire 
  Weather Zone 494 Henry Mountains, Fire Weather Zone 495 Color 
  Country West Desert, Fire Weather Zone 497 Mojave Desert and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...Northwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop could spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
1 follow-up statement
826 
WWUS85 KSLC 172049
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
249 PM MDT Sat Apr 17 2021

UTZ489-494-495-497-498-181200-
/O.UPG.KSLC.FW.A.0003.210419T1800Z-210420T0300Z/
/O.NEW.KSLC.FW.W.0004.210419T1800Z-210420T0300Z/
San Rafael Swell-Henry Mountains-Color Country West Desert-
Mojave Desert-Grand Staircase-
249 PM MDT Sat Apr 17 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489, 494,
495, 497, AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Monday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell, Fire 
  Weather Zone 494 Henry Mountains, Fire Weather Zone 495 Color 
  Country West Desert, Fire Weather Zone 497 Mojave Desert and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop could spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ492-181200-
/O.NEW.KSLC.FW.W.0004.210419T1800Z-210420T0300Z/
Central Utah West Desert-
249 PM MDT Sat Apr 17 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 492 BELOW
6000 FEET...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning below 6000 feet for wind and low relative humidity,
which is in effect from noon to 9 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop could spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this fire weather watch went out at Apr 16, 9:39 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Apr 16, 9:39 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
939 PM MDT Fri Apr 16 2021

.SYNOPSIS...Unsettled conditions will shift into primarily
southern Utah Saturday. High pressure will build into the region
Sunday. Another disturbance will graze mainly northern and
eastern Utah Monday.

&&

.DISCUSSION...An elongated trough with an axis extending from the
Uintas through west-central Utah will continue to very slowly sag
south tonight while upstream, strong high pressure is centered over
Vancouver Island. Across northern Utah, showers have been tapering
off with the loss of daytime heating, and skies have trended
clearer. Lingering showers remain in place across southern and
central Utah near and ahead of the trough axis. These showers are
not expected to completely end tonight and will even continue
through tomorrow as the trough continues to churn across the
southern half of the forecast area while the upstream high pressure
builds into northern Utah.

An easterly pressure gradient has already set up over southwest
Wyoming and northeast Utah. Surface winds have turned easterly
through much of the Cache Valley and Wasatch Front from Salt Lake
City northward as a result. Expect these winds to ramp up overnight
in response to a tightening of the gradient and H7 winds increasing
to between 20-30kt. With modest cold advection across the terrain
owing to a relatively weak thermal gradient, would not expect winds
to be particularly strong. The strongest winds will be confined to
near the canyons with gusts mostly in the 40-55 mph range, although
cannot rule out briefly stronger winds at the usual favored spots
near Farmington and the mouth of Weber Canyon. These winds will peak
late tonight into tomorrow morning and should weaken pretty quickly
in the afternoon. No significant changes noted in the latest models,
so will continue with current Wind Advisory.

&&

.AVIATION...VFR conditions are expected at the SLC terminal through
the valid TAF period. Winds will predominantly remain east-southeast
through the night but may turn westerly or become variable at times
as canyon winds develop along lee of Wasatch Mountains.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until noon MDT Saturday for UTZ104.

WY...None.
&&

Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 16, 2:57 PM MDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
257 PM MDT Fri Apr 16 2021

UTZ101>131-WYZ021-172100-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
257 PM MDT Fri Apr 16 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...This Afternoon and Tonight

Gusty easterly winds are expected to return near canyon mouths
and eastern bench areas along the Wasatch Front tonight,
particularly Logan, Box Elder, Weber, Farmington, and Parleys
Canyons. The strongest winds are expected in Davis and Weber
Counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty canyon winds are expected to continue along portions of the
Wasatch Front through Saturday morning prior to decreasing during
the afternoon.

Localized critical fire weather conditions are possible Saturday
afternoon and evening across southeastern Utah.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:49 PM MDTRed Flag WarningSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 8 more54 hr

Nearby

Fire Weather Watches in Utah, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.